Here’s a sign that the opiate crisis has reached a concerning new level: addicts are now reaching for over the counter diarrhea medication to cop a buzz as they wean off of the harder stuff.
The main ingredient in Imodium and other store-brand generics is called loperamide. It’s been called the “poor man’s methadone” because it can act like an opiate in high doses. Now, the Federal Drug Administration is moving to curb abuse of this drug.
Loperamide is an opioid-receptor agonist and it works in a similar way to morphine, believe it or not. When it’s sold in stores, the pills come in 2-milligram tablets and the recommended maximum daily dose is four of these tablets.
But if you take lot more, it can induce a cheap but very real high. People who are trying to get off heroin, oxycontin, fentanyl and the like often turn to loperamide to help lessen withdraw symptoms.
But it’s a slippery slope because loperamide is also addictive — and people have died from taking too much of it.
When it’s taken in appropriate doses, loperamide is safe and can be very effective in treating diarrhea. It’s when people take huge doses that it becomes problematic.
So the FDA is asking the makers of this drug to change their packaging. It wants them to offer loperamide to consumers in smaller quantities, and to use things like blister packs that have to be individually peeled back to get the pills.
- Don’t keep large quantities of Imodium around the house.
- When you do have diarrhea symptoms, purchase meds in small numbers.
- Consider natural means of curing digestive problems, like eating bananas, rice, or toast.
- Avoid fried and greasy foods, as well as high fiber foods like fruits and veggies that can make diarrhea symptoms worse.